Alert archive / South Dakota / Tornado Warnings in 2014
Tornado Warning 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 23, 2014, 5:33 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2014, 5:33 PM CDT (22:33 UTC)
- Expired
- Aug 23, 2014, 6:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 61 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:40 PM CDT | TORNADO | 7 W Cresbard, SD | 2.5 MILES WEST OF HWY 45 ON HWY 20. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
461
WFUS53 KABR 232233
TORABR
SDC045-049-232300-
/O.NEW.KABR.TO.W.0014.140823T2233Z-140823T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
533 PM CDT SAT AUG 23 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 600 PM CDT
* AT 530 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR NORBECK...OR 8 MILES NORTH OF FAULKTON...
MOVING NORTH AT 20 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL FAULK AND SOUTH CENTRAL EDMUNDS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4534 9924 4533 9897 4513 9903 4513 9924
TIME...MOT...LOC 2233Z 187DEG 17KT 4517 9914
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
TDK1 follow-up statement
711
WWUS53 KABR 232243
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT SAT AUG 23 2014
SDC045-049-232300-
/O.CON.KABR.TO.W.0014.000000T0000Z-140823T2300Z/
FAULK SD-EDMUNDS SD-
543 PM CDT SAT AUG 23 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL EDMUNDS AND
NORTH CENTRAL FAULK COUNTIES UNTIL 600 PM CDT...
AT 540 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR NORBECK...OR 13 MILES NORTH OF FAULKTON...MOVING
NORTH AT 20 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN FAULK AND SOUTHERN EDMUNDS
COUNTIES. FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4534 9924 4533 9897 4520 9903 4520 9919
TIME...MOT...LOC 2243Z 187DEG 17KT 4523 9912
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:42 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 23, 3:42 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT SAT AUG 23 2014 .SHORT TERM...TONIGHT THROUGH TUESDAY CURRENT OBS ARE SHOWING SLOW PRESSURE FALLS AHEAD OF THE APPROACHING SURFACE LOW. THE LOW IS BECOMING MORE ORGANIZED WITH A COUPLE OF WINDS SHIFTS/FRONTS SETTING UP. THE FIRST EXTENDS FROM SOUTHWEST SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND ANOTHER WARM FRONT EXTENDING ACROSS SOUTHERN SOUTH DAKOTA. WITH UPPER LEVEL ENERGY MOVING OVERHEAD THERE HAS BEEN SOME ENHANCED SHOWER DEVELOPMENT ACROSS OUR WESTERN CWA...HOWEVER ONLY SCATTERED IN COVERAGE AT THIS POINT. WITH MOST OF THE STRATIFORM PRECIPITATION NORTH AND WEST OF THE REGION...CANCELLED THE FLOOD WATCH FOR ALL COUNTIES EXCEPT CORSON AND DEWEY...WHERE RADAR RAINFALL ESTIMATES ANYWHERE BETWEEN 2 TO 5 INCHES HAVE OCCURRED. THERE HAS BEEN SOME THINNING AND BREAKS IN CLOUD COVER ACROSS SOUTHEAST SOUTH DAKOTA...AND INTO THE SOUTHEASTERN EDGE OF OUR CWA /TEMPERATURE AT KHON IS CURRENTLY 81 DEGREES VS. TEMPERATURE AT KATY ONLY 72 DEGREES/. AS EXPECTED AT THIS POINT THE SPC MESO ANALYSIS PAGE IS SHOWING VERY LITTLE TO NO SURFACE BASED CAPE ACROSS OUR CWA...SO CONFIDENCE IN SURFACE BASED STORMS IS LOW. AT THE VERY LEAST...WITH AN INCREASING LOW LEVEL JET ACROSS THE EASTERN CWA TONIGHT AS WELL AS ELEVATED INSTABILITY AND FAVORABLE SHEAR PROFILES...ELEVATED STORMS WILL LIKELY TRACK ACROSS THE CWA TONIGHT. PWATS REMAIN ANOMALOUSLY HIGH /NEAR 2 INCHES/ SO HEAVY RAIN REMAINS A THREAT WITH STORMS TONIGHT AS WELL. AS DOES LARGE HAIL AND STRONG WINDS. THE MOST RECENT RUNS OF CAM MODEL SOLUTIONS HAVE SLOWED DOWN THE PROGRESSION OF STORMS TONIGHT. THEY AGREE FAIRLY WELL...WITH THE STRONGEST DEVELOPMENT ACROSS THE JAMES RIVER VALLEY AROUND 00Z...REACHING THE FAR EASTERN CWA BY THE 06Z- 09Z TIME PERIOD. THE SURFACE LOW PUSHES NORTHEAST OF THE REGION OVERNIGHT. HOWEVER...WITH ENERGY ROTATING AROUND THE THE MAIN UPPER LOW THERE IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR NORTHWEST CWA SUNDAY. THE REGION WILL REMAIN IN SOUTHWEST FLOW ALOFT FOR THE REMAINDER OF THE SHORT TERM. HOWEVER MONDAY LOOKS TO BE MAINLY DRY...WITH THE RETURN OF POPS TO MAINLY THE WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA ON TUESDAY. COOL AIR FILTERS SOUTH THROUGH MID WEEK...WITH BELOW NORMAL TEMPERATURES FORECAST. .LONG TERM...TUESDAY THROUGH SATURDAY THE LONG TERM FEATURES A COOL PERIOD FOLLOWED BY A WARM UP LATE IN THE PERIOD. THE UPPER LEVEL FLOW SHOWS A GOOD LOW PRESSURE AREA/TROUGH OVER THE WESTERN US EJECTING EAST ACROSS THE CENTRAL US FROM TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL INTERACT WITH A DRIER NORTHERN STREAM FLOW AS IT MOVES ACROSS THE REGION. HAVE IN CHANCES OF SHOWERS AND STORMS WITH THIS UPPER LOW PRESSURE TROUGH AS IT MOVES ACROSS THROUGH WEDNESDAY NIGHT. THE LESSER CHANCES WILL BE ACROSS OUR NORTHERN CWA. OTHERWISE...COOL SURFACE HIGH PRESSURE OVER THE REGION WILL SLOWLY BUILD EAST THROUGH THE WEEK ALLOWING FOR TEMPERATURES TO RISE BACK TO NEAR NORMAL BY FRIDAY AND SATURDAY. UPPER LEVEL HIGH PRESSURE BUILDING IN FROM THE WEST SHOULD KEEP IT MOSTLY DRY ALONG WITH CLEAR TO PARTLY CLOUDY SKIES. HIGHS WILL ONLY BE IN THE UPPER 60S TO THE LOWER 70S FOR BOTH TUESDAY AND WEDNESDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A SHORT WAVE TROUGH ALOFT AND SURFACE WARM FRONT KICKING NORTH THROUGH THIS EVENING...WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO ALL OF THE REGION. SOME OF THESE SHOWERS AND STORMS ARE EXPECTED TO AFFECT THE TERMINALS THROUGH THE EVENING AS THEY LIFT QUICKLY NORTH. ALSO...IFR/MVFR CEILINGS AND VISIBILITIES ARE EXPECTED AT TIMES. OTHERWISE...AS THE LIFT AND MOISTURE MOVES NORTH LATER THIS EVENING AND OVERNIGHT...EXPECT THE RAINFALL TO END AND CLOUDS TO MOVE OUT. IT COULD GET BREEZY FROM THE WEST AND SOUTHWEST ON SUNDAY FOR ALL LOCATIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH THROUGH LATE TONIGHT FOR CORSON-DEWEY. MN...NONE. && SHORT TERM...SERR LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 23, 4:40 AM CDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 440 AM CDT SAT AUG 23 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 440 AM CDT SAT AUG 23 2014 /340 AM MDT SAT AUG 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. HEAVY RAINFALL IS POSSIBLE IN SOME AREAS...WITH LOCALIZED FLOODING. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON TOO...MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. LARGE HAIL IS POSSIBLE...AS WELL AS A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:03 PM CDT | Flood Watch | ABR | Campbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more | 22 hr |
| Aug 23, 4:28 AM CDT | Areal Flood Warning | ABR | Dewey | 12 hr |
| Aug 23, 6:03 PM CDT | Tornado Warning | ABR | Edmunds | 27 min |
| Aug 23, 6:30 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 30 min |
Nearby
Tornado Warnings in South Dakota, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.